Taking proton pump inhibitors and aspirin together may increase the risk that heart attack patients will experience a new cardiovascular event, or even death, according to a new study. The finding is important because doctors often prescribe <"https://www.yourlawyer.com/topics/overview/nexium">Nexium or another proton pump inhibitor to prevent ulcers in heart attack patients who are being treated with aspirin.
<"https://www.yourlawyer.com/topics/overview/Proton_pump_inhibitors">Proton pump inhibitors are sold as both prescription and over-the-counter versions, and include the drugs Nexium, Dexilant, Prilosec, Zegerid, Prevacid, Protonix, and Aciphex. Over-the-counter brands include Prilosec OTC, Zegerid OTC and Prevacid 24HR. These drugs work by reducing the amount of acid in the stomach, and are approved to treat conditions such as gastroesophageal reflux disease (GERD), stomach and small intestine ulcers, and inflammation of the esophagus.
This new study, conducted by researchers at Copenhagen University Hospital, Denmark, looked at patients who had been admitted to a hospital between 1997 and 2006 following their first heart attack. More than 19,000 of those patients were prescribed aspirin, and of those 4,306 were prescribed for pump inhibitor (PPI) within one year. The study excluded patients who if they were prescribed the blood thinner Plavix.
Of the 19,925 patients in the study, 3,366 experienced a recurrent heart attack, stroke or death within a year. According to the study authors, patients taking aspirin with a proton pump inhibitor were more likely to experience another cardiovascular event compared to those taking aspirin alone (22.9% versus 15.2%). Of those treated with proton pump inhibitors, 12.5% experienced cardiovascular death, 11.1% experienced a new heart attack, and 7.9% experienced a stroke. In the group taking aspirin only, 8.5% experienced cardiovascular death, 7.1% suffered a new heart attack, and 7.7% had a stroke.
The study authors surmised that the increased cardiovascular event risk seen in patients taking both aspirin and proton pump inhibitors could mean that patients taking the heartburn drugs had a reduced platelet response to aspirin, a phenomenon see in earlier studies. Other explanations include an impact of proton pump inhibitors on gastric pH, resulting in lower aspirin bioavailability, they said.
The researchers called for further studies in this area to the drug interaction between proton pump inhibitors and aspirin, “owing to the large clinical implications of a possible interaction.”
The study is published in The British Medical Journal.